Vesties’ Village

Notifications
Clear all

Intro, and questions about Trileptal (oxcarbazepine) medication


randatlas
(@randatlas)
Active Member
Joined: 12 months ago
Posts: 8
Topic starter  

Hello, I am a long time VeDA member and a support group leader in my area of Buffalo, New York. I have always loved VeDA for the great information, support, communication and advocacy the organization provides and encourages. Plus the staff and volunteers there are all-around super people!

My dizziness story is like a roller coaster (sorry for the imagery!). It began in 1989 and continues to this day. It became debilitating in 1992, 2014, and most recently, 2020. Here is my latest situation and question:

My balance is way off and I have many visual challenges. Just writing (tapping) this post on my tablet is like torture to my eyes, and I know that my balance will be horrible once I'm finished and start to walk.

But anyway...

Does anyone have any experiences to share about a medication called oxcarbazepine (Trileptal)? My neurologist wants to prescribe it for me to take for my chronic balance/dizziness condition. I have "chronic subjective dizziness" -- or the latest acronym, "PPPD". He also believes I have a mood disorder and anxiety as the root cause of my problem. I don't buy this but he's the doctor and that's another story.

Currently I take lamotrigine (Lamictal), and clonazepam (Klonopin) as needed. I am especially concerned about the possible side effects of this Trileptal medication, because I want to be able to function throughout the day and not be spaced out and possibly dizzier. (I have that dizziness within the head/disequilibrium thing.) The most common possible side effects are, of course: drowsiness, dizziness and double vision.

My neurologist's thinking is that activity in my brain -- neurons firing, etc. -- needs to be slowed down. Hence the medication that is usually prescribed for seizure patients.

Also, I read somewhere that a study done in November of 2020 concluded that Trileptal should not be taken by those who are taking Lamictal. My neuro-psychiatrist told me the combination is safe. Any thoughts, experiences, etc?

In addition, I am wondering whether a different medication, such as an SSRI antidepressant, might be helpful. Anyone have any experiences with this type of medication as well?

My Physical Therapist believes that most of my vestibular issues are coming from my neck -- the nerves that lead to the brain. I have lots of visual problems with this dizziness too. (Gosh, I'm a real piece of work!)

I realize that each of us is different, and what might work for one person might not work for another.

Thank you in advance. 🙂 


Quote